Tokyo Journal of Mathematics

Square Integrable Solutions of $\Delta u+\lambda u=0$ on Noncompact Manifolds

Reiji KONNO

Full-text: Open access

Abstract

The Schr\"odinger-type equation $-\Delta u+Vu=\lambda u$ on a noncompact Riemannian manifold $\mathcal{M}$ has no nontrivial square integrable solution $u$ for any positive constant $\lambda$, if the metric and the function $V$ satisfy certain conditions near the infinity. A set of conditions of that kind was given by the author in the case that the metric is rotationally symmetric. It contained a condition which required smallness of the curvatures of $\mathcal{M}$ in the distance. But we have had a question whether the set could remain sufficient even if we remove that condition. The present paper answers it negatively by constructing a square integrable solution for a metric which satisfies all the conditions except the one in question.

Article information

Source
Tokyo J. Math., Volume 25, Number 2 (2002), 285-294.

Dates
First available in Project Euclid: 5 June 2009

Permanent link to this document
https://projecteuclid.org/euclid.tjm/1244208854

Digital Object Identifier
doi:10.3836/tjm/1244208854

Mathematical Reviews number (MathSciNet)
MR1948665

Zentralblatt MATH identifier
1028.58031

Citation

KONNO, Reiji. Square Integrable Solutions of $\Delta u+\lambda u=0$ on Noncompact Manifolds. Tokyo J. Math. 25 (2002), no. 2, 285--294. doi:10.3836/tjm/1244208854. https://projecteuclid.org/euclid.tjm/1244208854


Export citation

References

  • H. Donnelly, Spectral geometry for certain noncompact Riemannian manifolds, Math. Z., 169 (1979), 63–76.
  • H. Donnelly, Eigenvalues embedded in the continuum for negatively curved manifolds, Michigan Math. J., 28 (1981), 53–62.
  • L. Karp, Noncompact Riemannian manifolds with purely continuous spectrum, Michigan Math. J., 31 (1984), 339–347.
  • T. Kato, Growth property of solutions of the reduced wave equation with a variable coefficient, Comm. Pure Appl. Math., 12 (1959), 403–425.
  • R. Konno, A remark on the Schrödinger-type equation on manifolds, I, Memoir of the Inst. Sci. and Tech. Meiji Univ., 38 No. 3 (1999), 27–34.
  • H. P. McKean, An upper bound to the spectrum of $\varDelta$ on a manifold of negative curvature, J. Differential Geom., 4 (1970), 359–366.
  • M. A. Pinsky, The spectrum of the Laplacian on a manifold of negative curvature. I, J. Differential Geom., 13 (1978), 87–91.
  • M.,A. Pinsky, The spectrum of the Laplacian on a manifold of negative curvature. II, J. Differential Geom., 14 (1979), 609–620.
  • J. von Neumann and E.,P. Wigner, Über merkwürdige diskrete Eigenwerte, Phisik. Z., 50 (1929), 465–467.